In Reply We thank Uzoigwe and colleagues for their careful consideration of our article,1 which reported that among patients with atrial fibrillation (AF), fracture risk was lower among users of direct oral anticoagulants (DOACs), particularly apixaban, compared with users of warfarin. Uzoigwe and colleagues suggest an alternate explanation for our findings: that confounding by use of proton pump inhibitors (PPIs) may underlie the differences we observed. This hypothesis is intriguing, given the high prevalence of PPI prescriptions among older adults2,3 combined with evidence linking PPIs to fracture risk.4 We had not previously explicitly considered PPIs; however, confounding by PPI use should have been mitigated through our rigorous approach to minimize confounding, particularly via the use of high-dimensional propensity scores, which incorporated all available information on pharmacy prescription fills, inpatient and outpatient diagnostic codes, and inpatient and outpatient procedure codes.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Lutsey PL, Norby FL, Alonso A. Oral Anticoagulants, Proton Pump Inhibitors, and Fracture—Reply. JAMA Intern Med. 2020;180(4):617–618. doi:10.1001/jamainternmed.2020.0271
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: